Fluvastatin has been linked to adverse hepatic reactions. - GreenMedInfo Summary
Fluvastatin and hepatic reactions: a signal from spontaneous reporting in Italy.
Drug Saf. 2006 ;29(12):1163-72. PMID: 17147462
Clinical Pharmacology Unit, Reference Centre for Education and Communication, WHO Programme for International Drug Monitoring, University of Verona, Verona, Italy.
BACKGROUND: Signal detection is a crucial element in recognising new adverse drug reactions (ADRs) as soon as possible. HMG-CoA reductase inhibitors ('statins'), the most potent cholesterol-lowering drugs, are generally well tolerated but can occasionally lead to liver toxicity. Pre- and postmarketing studies on statins revealed an incidence of 0.1-3% elevation in hepatic transaminase levels. However, these elevations are asymptomatic, reversible, dose related or probably due to other causes. Postmarketing studies clearly showed the lack of evidence of hepatotoxicity from statins, apart from some isolated case reports of serious hepatic damage described in the literature. It is still unclear whether serious hepatic reactions are dose related and more frequent than the expected rate in the general population.
OBJECTIVE: In this study, the hypothesis that fluvastatin could cause serious liver injuries more than the other statins is investigated, in the light of a quantitative and qualitative signal analysis, drug consumption data and evidence from the literature.
METHODS: The Italian Interregional Group of Pharmacovigilance (Gruppo Interregionale di Farmacovigilanza; GIF) is an example of signal detection within the Italian spontaneous ADR reporting system. The GIF database holds reports of suspected ADRs submitted by five Italian pharmacovigilance regional centres. In the GIF database, all reports of suspected ADRs are classified according to the WHO criteria for causality assessment. The reactions are coded according to the WHO Adverse Reaction Terminology and classified as serious or non-serious events on the basis of the WHO Critical Term List. Every 6 months the GIF database is analysed to extract potential signals through a qualitative case-by-case analysis and using a quantitative methodology called proportional reporting ratio (PRR). This methodology permitted us to identify the potential signal 'fluvastatin and hepatic reactions'.
RESULTS: At 31 December 2004, the GIF database contained 35 757 reports with an annual reporting rate of 170 reports per million inhabitants. We found a total of 1260 reports of ADRs related to statins, including 178 of hepatic reactions. Sixty-nine reports were attributed to fluvastatin, which showed the highest PRR in comparison with the other statins. Fluvastatin was associated with 33 serious reactions, mainly hepatitis and cholestatic hepatitis. The number of reports of severe hepatotoxicity associated with fluvastatin started to increase from 2002. About half of them did not report other suspected or concomitant drugs and in one third the hepatotoxicity occurred after<1 month of therapy. Twenty-seven out of 33 patients were female, and fluvastatin was administered at 80 mg/day in 81% of cases reporting complete data on drug dosage.
CONCLUSION: In the literature, serious hepatic reactions are rarely described in patients taking statins; however, data gathered by GIF suggest that cases of hepatotoxicity are reported more often than expected. In addition, GIF data seem to reveal that fluvastatin is more likely to cause hepatic reactions than the other statins. However, this is a preliminary signal and future evaluations are certainly needed to confirm it and to quantify this possible risk.